Vitamin C Overdose Symptoms
Vitamins are substances that help the body to function, protect itself and grow new cells. With the current healthy movement, people are not only eating a better diet, but taking many vitamin supplements as well. A well rounded diet with the recommended servings of fruits and vegetables, usually supplies sufficient quantities of vitamin C.
Foods that contain vitamin C include oranges, lemons, limes and tomatoes. Many fortified foods also contain vitamin C. Since vitamin C (also called ascorbic acid on food labels) is used as a preservative in foods, acquiring the recommended daily allowance of 30-75 mg per day is often accomplished. When people get into trouble with vitamin C overdose symptoms is when they take additional supplements.
For the most part, the body utilizes the vitamin quantities it needs and any excess is flushed out in the urine. Vitamin C gained through food rarely accumulates in the body. Prolonged over consumption of vitamin supplements however can create a build up in the body and lead to vitamin C overdose symptoms.
The media has almost proclaimed vitamin C a wonder vitamin. Claims that it can cure colds, prevent cancer and many other illnesses have led people to think more is better. Vitamin C is also a water soluble vitamin (dissolved in water) which made many, including health researchers believe that Vitamin C overdose symptoms are virtually impossible. New studies have found this to be inaccurate information.
Preliminary studies indicate that the vitamin can bind with other metals and/or build up in the body’s tissues, specifically connective tissues. A few serious cases have discovered the vitamin has bound with iron in the blood and then been deposited in joints, causing major health problems. There have also been cases where vitamin C has bound with copper and deprived the body from being able to use this needed trace element.
Mild Vitamin C Overdose Symptoms
Subtle symptoms that you may be taking too much vitamin C are:
- Nausea and Vomiting
- Stomach distention (bloating)
- Sores in the mouth
- Urine has a strong odor and may be darker than normal
- Stomach distress or pain
- Diarrhea-Diarrhea is the primary sign of vitamin C overdose symptoms. It is a sign that you are getting close to toxicity levels of vitamin C in your body.
Toxic Vitamin C Overdose Symptoms
Major symptoms are generally seen in the population who take more than 5000-6000 mg per day of vitamin C supplements. Signs that you are consuming damaging levels of vitamin C include:
- Symptoms of kidney stones (pain in middle back, painful urination and blood in the urine)
- Vitamin B-12 deficiency symptoms (fatigue and mental confusion)
- Copper deficiency
- Signs of low oxygen (shortness of breath, pale or blue skin, fatigue, mental fog)
Continuing to consume large quantities of vitamin C can lead to major health issues. Research is in its early phases but is indicating a connection between vitamin C overdose symptoms and kidney disease, diabetes, and eye problems. The best way to get any vitamin (including vitamin C) is naturally through your dietary consumption. When you are concerned that you are not getting enough in your diet; care must be taken when adding supplements.
Vitamin C supplements can also cause other types of vitamin supplements to build up as well (specifically iron). Monitor how much vitamin C supplements and keep your intake below the 500-1000 mg or less recommended consumption for vitamin C supplements.